Month: June 2020

16-Mine’s a pint please

5th June 2020

Week 5 / round 5

When your week starts with a blood transfusion, you know things can only get better.

Or can they?

Blood monitoring is an important element of my treatment and its drawn and tested every week. It seems the last one has given some concern regarding haemoglobin levels. This is something to do with red blood cells and the efficiency of moving oxygen around the body. My haemoglobin was low, so it was decided a top-up was necessary. At least that’s how I understood it.

So – another first in my life, sitting in a comfortable chair looking up at a plastic bag of blood that’s been donated by others and ready to be infused into Wozzer.

I will admit to wondering where the blood came from and if it’s okay. But as with everything, I have faith in the system – so signed the consent form for the transfusion to begin.

Again, nothing is left to chance. Two nurses come to check me – DOB, full name and address. Then they cross check what I said with my wrist band, then with the doctors instructions and also with the labels on the blood vial.

Then they did it all again – just to be double sure I presume. They don’t mention all the previous cock-ups with transfusions, and I don’t ask.

Anyway, 2 bags (units) of blood – which is a bit over a pint - and six hours later, I was fully refreshed with as many thingys of haemoglobin and red blood cells as I needed.

All of this reminded me of an old TV programme: Hancock, starring Tony Hancock. He was a deadpan actor and comedian. Many said his character was based on himself.

One stand-out sketch was The Blood Donor and I’ve found a link to it. First shown on BBC on 23rd June 1961 making it almost 60 years old. It’s still a classic.

They said I’d feel better after the transfusion and not so tired as well. Oh really? Week 5 turned out to be the hardest so far. Yep – others have written blogs and laid it out. But that still didn’t really prepare me for what was to come.

Nothing new – just even more intensity of all the previous side effects, now coalescing into one feeling of total malaise. It’s getting beyond the physical sense, by this I mean I can deal with the pain in my mouth, the severe pain of swallowing even a sip of water, the constipation, the horrible thick mucus, the milk-shake meals 4 times a day and everything else.

But now it’s also becoming a mental issue. I just want it to stop – or at least give me a break for an hour now and then.

Nope – it’s with me during all my waking hours and most of my sleeping hours too. I can be up minimum 4 and max 7 times a night, either through seriously dry mouth or most likely the mucus settling on my lungs and needing to be coughed up.

By the end of the week, I’ve taken to sleeping sitting upright in a chair in the lounge. Laying down doesn’t seem to be an option any more.

Dig deep Woz – Larry the Lump won this round. Pretty sure I’m still ahead on points overall, but no way is it the walk-over I thought it would be.

I’ll be in a better frame of mind for the final week of Radiotherapy coming up next. But for now just saying thanks to everyone commenting, sending me messages and for putting up with my whinging this week.

Love to you all x

 

Week 5 round-up:

Weight: 123.0 kg

Appetite: 0%

Meds:

Fluoride toothpaste 5000 PPM

Mouthwash – Caphosol

Pain: Paracetamol and Oramorph

Local anaesthetic: Gelclair oral rinse

Laxative:Laxido

17-Ring that bell Woz

12 June 2020

Into the final week of treatment and I certainly know I’ve been in a fight. All of the previous 5 weeks malaise continues, with the added complications of neck burns and sickness (vomiting).

I’ve been using E45 moisturiser since week one, twice a day – all around my neck and under chin. It hasn’t been a problem until late in week 5, but now the whole area is quite tender and sore.

The feeling of sickness and vomiting is again, an expected side-effect of radiotherapy. There is medication for it, but it’s another drug that I have to be careful of, because of my kidneys. So I’m limited to one a day. And that isn’t enough to stop the queasy feeling in the mornings.

So my mornings upon waking are now a decision to hold off on my PEG tube feed until after sickness, or go straight into my feed and meds:

  • a) before feeding leaves me retching with nothing to bring up (not even bile) or
  • b) after feeding and just brings all back up – so go through the whole rigmarole again.

I just deal with it – I find option (a) – the morning retch is good exercise as well. Good enough for Woz, anyway.

And so the final week goes on, counting down the days until 12th June – final treatment. No matter how much pain and discomfort I have and have been through, this is a day that I’ve been counting to, since the start of treatment on 4th May.

And it’s a happy day. I’ve brought in some tins of biscuits for the reception and radiology teams. They have been ever so helpful over these six weeks of my life and never failed in either their friendliness, helpfulness or professionalism. I feel like I’m saying goodbye to some good friends.

But I don’t want to see them again – professionally that is. There are too many to list all, but Will, Abby, Liam, Eloise and Anthony are just some of the amazing radiology team I’m saying thanks to.

As an added ‘bonus’ Samros and Nisa were allowed into the unit for my final day, so they could see the setup of me on Ms Cherry, collect Manny the Mask and then finally – to Ring The Bell – announcing that radiology treatment is over !!!

So that’s the six weeks of treatment over. But it doesn't stop there.

Some people say this week and the subsequent two weeks post treatment are the hardest, because at maximum dose. I’m prepared for this – at least there is light at the end of the tunnel

All of the radioactive energy that has been administered over the weeks, is now continuing to work inside of me. Much like a microwave keeps 'cooking' food for a while.

So for now, I’ll just pierce myself in a few places, cook according to instructions and stand for a few minutes, before serving the next post 😉